Tornadoes · United States · Florida · 2024

EF1 tornado, Kingsley, Florida, February 4, 2024

This EF1 tornado ran 1.0 miles across Clay County on February 4, 2024, touching down at 4:13 PM EST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 4, 2024
Touchdown
4:13 PM EST (21:13 UTC)
Lifted
4:18 PM EST (21:18 UTC)
On the ground
5 minutes
Path length
1.0 miles (1.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Clay County
Touchdown point
29.988, -82.034
Lift-off point
30.002, -82.030
Record number
2402041513-01

What the Weather Service recorded

A storm system traversing the southeastern states lifted a warm front northward across northeast Florida during the late afternoon hours. Supercell thunderstorms developed in the vicinity of this lifting warm front, and two distinct tornadoes occurred over southwestern and western portions of Duval County. Supercell thunderstorms during the late afternoon hours also produced several reports of hail, varying in size from pea to half-dollar in diameter, across north central and northeast Florida, with funnel clouds also noted via photos and videos posted on social media.

A tornado touched down in the northwestern portions of Clay|County, or within the Camp Blanding Wildlife Management Area|just to the northwest of Kingsley Lake, on Sunday afternoon. This|tornado was documented by pictures and video as it crossed County|Road 225 that were posted on social media. A National Weather|Service survey team determined that the peak wind was around 90|mph, resulting in snapped and uprooted pine trees along its|approximate one mile path. This tornado`s path length may have|been longer based on available video evidence, but the survey team|was unable to locate any damage beyond the indicated path length|in the heavily wooded Camp Blanding Wildlife Management Area.|Estimated path width was around 100 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS JAX issued a tornado warning for this county at 21:12 UTC, 1 minute before the tornado touched down, in force until 21:23 UTC.

Issued (UTC)ExpiredProductOffice
20:09 UTC20:45 UTCSevere Thunderstorm WarningJAX
20:53 UTC21:30 UTCSevere Thunderstorm WarningJAX
21:06 UTC21:30 UTCSevere Thunderstorm WarningJAX
21:12 UTC21:23 UTCTornado WarningJAX
21:13 UTC21:45 UTCTornado WarningJAX
21:37 UTC22:15 UTCSevere Thunderstorm WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Feb 4, 4:01 PM EST, 12 minutes earlier.

Area forecast discussion, Feb 4, 4:01 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
401 PM EST Sun Feb 4 2024

...STRONG TO SEVERE STORMS POSSIBLE THROUGH EARLY THIS EVENING...
...GALE CONDITIONS OVERSPREAD OUR LOCAL WATERS FROM NORTH TO
SOUTH EARLY ON MONDAY EVENING...
...HAZARDOUS COASTAL AND MARINE CONDITIONS FROM MONDAY EVENING
THOUGH WEDNESDAY...

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

.SYNOPSIS...
Issued at 400 PM EST Sun Feb 4 2024

Early afternoon surface analysis depicts strong low pressure (996
millibars) decelerating its northward speed over eastern portions
of the FL panhandle. A warm front extends eastward from this low
pressure center, with this boundary moving northward across north
central FL. A frontal occlusion extends northwestward from the
surface low across the lower Mississippi Valley. Meanwhile,
weakening high pressure (1018 millibars) was centered over
southern VA. Aloft...a highly amplified weather pattern continues,
with troughing extending across the lower Mississippi Valley and
the southern Plains states taking on an increasingly negative
tilt, with this storm system essentially being blocked by stout
ridging that extends from Hudson Bay, CA southeastward across the
Great Lakes and Ohio Valley. Shortwave troughs were located south
and southeast of the mean trough position over the northern Gulf
of Mexico, with one of these features approaching the FL Big Bend
region from the west late this afternoon. A band of moderate to
heavy showers located well north of the lifting warm front continues
to pull northward towards the Altamaha River in southeast GA
early this afternoon. A dry slot wrapping into this large storm
system has overspread north central and northeast FL, with breaks
in the multi-layered cloud cover allowing for instability to
increase for locations south of Waycross, which has combined with
steep lapse rates and cold air aloft to produce increasing
coverage of low-topped convection. Temperatures in the warm sector
south of the warm front have risen to the lower 70s across north
central FL as of 21Z, with 60s across the rest of northeast FL and
coastal southeast GA. Dewpoints in these locations were generally
in the lower 60s, while temperatures and dewpoints were mostly in
the 50s to the north of the warm frontal boundary across inland
southeast GA.

&&

.NEAR TERM...
(through Tonight)
Issued at 400 PM EST Sun Feb 4 2024

Short-term, high resolution guidance indicates that downpours and
embedded convection north of the advancing warm front will lift
north of the Altamaha/Ocmulgee Rivers towards sunset. Meanwhile,
scattered low-topped convection will continue to push north-
northeastward from the I-75 and I-10 corridors into southeast GA,
with the eastern extent of this strong to severe convection
brushing the I-95 corridor through around sunset. Stronger storms
will be capable of producing hail, downburst winds of 40-60 mph,
and briefly heavy downpours. An isolated tornado or two cannot be
ruled out due to the presence of the lifting warm front and
mesoscale boundary interactions, mainly for locations along and
north of the I-10 corridor. Low-topped convection will then
quickly lift into the more stable environment located north of
Waycross this evening, where an elevated storm or two could
produce small hail and gusty downburst winds.

Low pressure over the Deep South will then weaken overnight, with
a loosening pressure gradient likely allowing for low stratus and
possibly patches of locally dense fog to form during the
overnight and predawn hours as convection lifts north of the
Altamaha River. Cool air advection wrapping into this decelerating
storm system will overspread our region overnight, dropping lows
into the 40s inland and lower 50s at coastal and urban locations.

&&

.SHORT TERM...
(Monday through Tuesday)
Issued at 400 PM EST Sun Feb 4 2024

Low pressure will sit off the Georgia coast, and slowly push away
through Tuesday. With the low strengthening offshore and moving
away from the coast, scattered showers will be present throughout
the day Monday and overnight through Tuesday morning, and isolated
thunderstorms are likely over the local waters. The last of the
precipitation chances will leave coastal northeast Florida by late
morning on Tuesday. As the low strengthens, a surge of
northeasterly winds will impact the local area from Monday evening
through Tuesday night. Wind gusts up to 45 mph will be possible
along the coast, along with beach erosion, rough surf, and minor
coastal flooding, a Wind Advisory may be necessary. As high
pressure begins to build to the north, winds will slowly decrease
Tuesday night. Temperatures will be just below normal on Monday
and Tuesday, with Tuesday night being the coldest of the week.
Many locations across inland southeast Georgia will see low
temperatures in the mid 30s, however it will likely still be too
windy for frost formation Tuesday night.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 400 PM EST Sun Feb 4 2024

Dry conditions will be in place for the rest of the week, with
seasonal temperatures gradually warming up into the 70s by Friday
and Saturday area-wide. Wednesday night, low temperatures will
again drop into the mid 30s across inland SE GA, and with calmer
winds, patchy frost may form. Low temperatures will follow the
gradual warming trend towards the end of the week, Friday and
Saturday nights will only drop into the 50s area-wide.

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EST Sun Feb 4 2024

Heavy showers will impact the SSI terminal through around 21Z,
with IFR conditions expected to prevail during this time frame.
Showers are exiting the northeast FL terminals early this
afternoon, with periods of MVFR ceilings possible through around
20Z. Showers and thunderstorms are then expected to blossom along
the Interstate 75 corridor towards 19Z, with this low-topped
convection potentially strengthening and organizing into a broken
squall line as it progresses northeastward towards the regional
terminals during the late afternoon and early evening hours.
Thunderstorms could begin approaching the GNV terminal towards 20Z
and then the Duval County terminals and SGJ after 21Z. We included
TEMPO groups through around or just after 00Z at these terminals
for brief wind gusts up to 35 knots and IFR visibilities during
heavier downpours. A brief lull in heavier showers will likely
occur at SSI after 21Z, with prevailing MVFR ceilings expected
until the next round of convection arrives towards sunset.
Convection should then exit the SSI terminal towards 02Z, with
lingering showers and MVFR ceilings possible through around 06Z.

Periods of MVFR ceilings will be possible at the northeast FL
terminals through around 04Z, and then low stratus and fog are
expected to overspread the regional terminals from around 07Z
through 14Z Monday. IFR conditions are likely to prevail at the
regional terminals during the predawn and early morning hours on
Monday, with improvements expected towards 15Z. Gusty
southeasterly surface winds sustained at 15-20 knots, except
easterly at SSI, will shift to southerly while gradually weakening
back to around 10 knots early this evening, following the
conclusion of convection. Surface winds will then veer to
southwesterly late this evening and then westerly overnight, with
surface speeds falling to around 5 knots or less. Northerly
surface winds will then increase to 5-10 knots following the
dissipation of fog and low stratus towards 15Z on Monday.

&&

.MARINE...
Issued at 400 PM EST Sun Feb 4 2024

Strengthening low pressure is moving onshore along the Florida
panhandle coast this afternoon, pushing a warm front northward
across the northeast Florida waters late this afternoon. Heavy
showers and a few embedded thunderstorms will continue to
impact the Georgia waters through late afternoon, followed by the
potential for strong to isolated severe thunderstorms across our
local waters through early this evening. Stronger storms could
produce damaging wind gusts, hail, and waterspouts. Small Craft
Advisories will continue into this evening throughout our local
waters, mainly due to elevated seas. Winds will shift to westerly
overnight and will subside, allowing for winds and seas to fall
below Small Craft Advisory levels by early Monday morning.

This storm system will linger over the southeastern states early
this week, with another low pressure center developing near the
northwestern Bahamas on Monday afternoon and evening. This
feature will result in an abrupt surge of northerly winds on
Monday afternoon and evening that will overspread our waters from
north to south. Gale Warnings have been issued throughout our
local waters from Monday evening through early Tuesday evening.
Seas will peak in the 6-10 foot range near shore on Tuesday and
Tuesday night, with seas offshore peaking in the 12-17 foot range.
Periods of showers and a few embedded thunderstorms will
continue from Monday afternoon through Tuesday morning. Low
pressure will then accelerate northeastward towards Bermuda while
strengthening on Tuesday night and Wednesday, allowing high
pressure to build along the U.S. eastern seaboard in the wake of
this storm system. Winds and seas will gradually subside on
Wednesday night and Thursday.

Rip Currents / High Surf / Beach Erosion: Strong onshore winds
and building seas will result in a high risk of deadly rip
currents at all area beaches that will continue for most of the
upcoming week. Significant beach erosion is likely during times
of high tide from Monday night through Wednesday as a surge of
strong northerly winds overspreads our local beaches, creating
breakers of 5-7 feet at the southeast GA beaches and possibly
around 10 feet at the northeast FL beaches by Tuesday.

&&

.COASTAL FLOODING...
Issued at 400 PM EST Sun Feb 4 2024

A strengthening storm system over the Gulf Stream waters north of
the Bahamas on Monday afternoon and evening will intensify further
as it accelerates northeastward on Tuesday and Wednesday. Strong
northerly winds, building seas, and some astronomical influence
from the upcoming New Moon later this week will likely result in
minor flooding around times of high tide along the Atlantic coast,
especially during the early morning high tides on Tuesday and
Wednesday. Water levels may also approach minor flooding around
times of high tide on Tuesday afternoon and Wednesday within the
St. Johns River basin, especially for locations south of downtown
Jacksonville.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  47  57  40  58 /  80  40   0   0
SSI  52  59  44  56 /  70  30  20   0
JAX  49  64  45  59 /  40  30  20   0
SGJ  53  63  48  58 /  20  30  40  10
GNV  49  64  46  62 /  20  40  10   0
OCF  51  64  47  63 /  30  50  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ124-125-
     133-138.

GA...High Rip Current Risk through Thursday evening for GAZ154-166.

AM...Small Craft Advisory until 1 AM EST Monday for AMZ450-452-454-
     472-474.

     Gale Warning from 7 PM Monday to 10 PM EST Tuesday for AMZ450-
     452-470-472.

     Gale Warning from 10 PM Monday to 1 AM EST Wednesday for AMZ454-
     474.

     Small Craft Advisory until 4 AM EST Monday for AMZ470.

&&

In the hours before

Local storm report, Feb 4, 3:44 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
344 PM EST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             2 NNE Middleburg        30.08N 81.89W
02/04/2024  E0.25 inch       Clay               FL   NWS Employee

            Estimated pea size hail.

&&

PK
Local storm report, Feb 4, 3:46 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
346 PM EST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Hail             2 WSW Middleburg        30.04N 81.93W
02/04/2024  E0.25 inch       Clay               FL   Emergency Mngr

            Pea sized hail reports along Barley St,
            Alligator Blvd in Middleburg Fl.

&&

AC
Special weather statement, Feb 4, 3:48 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
348 PM EST Sun Feb 4 2024

FLZ031-232-042115-
Western Clay FL-Bradford FL-
348 PM EST Sun Feb 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BRADFORD AND WEST
CENTRAL CLAY COUNTIES THROUGH 415 PM EST...

At 348 PM EST, Doppler radar was tracking a strong thunderstorm over
Starke, moving northeast at 25 mph.

HAZARD...Wind gusts around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Starke, Middleburg, Kingsley, Camp Blanding, and Lawtey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2985 8206 2992 8218 3014 8209 3003 8187
TIME...MOT...LOC 2048Z 211DEG 20KT 2993 8210

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Feb 4, 3:49 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EST Sun Feb 4 2024

FLZ021-035-222-042115-
Southern Columbia FL-Suwannee FL-Gilchrist FL-
349 PM EST Sun Feb 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GILCHRIST...WEST
CENTRAL COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES THROUGH 415 PM
EST...

At 349 PM EST, Doppler radar was tracking a strong thunderstorm near
Obrien, or near Ichetucknee Spring, moving north at 30 mph.

HAZARD...Wind gusts around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake City, Ichetucknee Spring, Wellborn, Obrien, Mcalpin, Five
Points, Branford, Hildreth, and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3030 8295 3025 8271 3025 8270 3024 8264
      2989 8279 2992 8292 2992 8293 2993 8292
      2996 8293 2996 8295 2999 8296 3000 8298
      3001 8298
TIME...MOT...LOC 2049Z 192DEG 24KT 2998 8288

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Feb 4, 3:50 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EST Sun Feb 4 2024

GAZ350-364-042115-
Western Charlton GA-Southern Ware GA-
350 PM EST Sun Feb 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WARE AND
NORTHWESTERN CHARLTON COUNTIES THROUGH 415 PM EST...

At 350 PM EST, Doppler radar was tracking strong thunderstorms over
Stephen Foster State Park, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stephen Foster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3061 8223 3068 8241 3100 8247 3100 8217
TIME...MOT...LOC 2050Z 174DEG 21KT 3079 8232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Feb 4, 3:58 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
358 PM EST Sun Feb 4 2024

FLZ020-021-GAZ162-042130-
Hamilton FL-Suwannee FL-Echols GA-
358 PM EST Sun Feb 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SUWANNEE...CENTRAL
HAMILTON AND SOUTHWESTERN ECHOLS COUNTIES THROUGH 430 PM EST...

At 357 PM EST, Doppler radar was tracking a strong thunderstorm over
Suwannee River State Park, moving north at 25 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Live Oak, Jasper, Jennings, Suwannee Springs, Suwannee River State
Park, Blue Springs, Crossroads, and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8322 3063 8314 3069 8313 3061 8282
      3018 8300 3030 8323 3031 8321 3035 8321
      3035 8319 3038 8319 3039 8317 3041 8318
      3042 8322 3046 8322 3047 8324 3053 8325
TIME...MOT...LOC 2057Z 198DEG 22KT 3041 8315

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

9.2 hours before the tornado, 65 km from the path. February 4, 2024.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 9 joules per kilogram, CIN -44, lifted condensation level 686 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-02-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 219 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-44 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

2.8 hours after it, 65 km from the path. February 5, 2024.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1027 joules per kilogram, CIN -6, lifted condensation level 781 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-02-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 207 square meters per square second, 0 to 6 km bulk shear 26 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
1304 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The radar

The Jacksonville radar (KJAX), 63 km away, was scanning. The volume nearest the touchdown began at 21:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:50 UTCHAIL 0.253 Sw University of FlorAlachua, FLPublic report of pea sized hail near Starbucks on SW Archer road, just west of I75.
19:52 UTCHAIL 0.25Lake GenevaClay, FLEstimated pea size hail.
19:53 UTCHAIL 0.25University of FloridaAlachua, FLEstimated pea size hail.
19:55 UTCHAIL 0.71 Nw University of FlorAlachua, FLSpotter reported Dime sized hail near NW 34th street and NW 7th Avenue in Gainesville, FL.
19:56 UTCHAIL 0.752 Nw University of FlorAlachua, FLReport from mPING: Dime (0.75 in.).
19:56 UTCHAIL 11 Nw University of FlorAlachua, FLPhoto from Social Media showing estimated quarter sized hail littering the green at UF golf course in Gainesville, FL. Time estimated off Radar.
20:01 UTCHAIL 0.752 Ssw University of FloAlachua, FLReport from mPING: Dime (0.75 in.).
20:10 UTCHAIL 14 S Glen Saint MaryBaker, FL1 inch hail reported with passing storm.
20:33 UTCHAIL 0.252 Wsw MiddleburgClay, FLPea sized hail reports along Barley St, Alligator Blvd in Middleburg Fl.
20:40 UTCHAIL 0.252 Nne MiddleburgClay, FLEstimated pea size hail.
20:44 UTCHAIL 13 Sse StarkeBradford, FLPublic reported hail about quarter size hail with some hailstones slightly bigger. Radar estimated time.
20:55 UTCHAIL 0.751 E StarkeBradford, FLPenny size hail fell for a few minutes just east of Starke.
21:10 UTCHAIL 14 Nw KingsleyClay, FLQuarter size hail was reported along CR-225 between Lawtey and Kingsley Lake.
21:12 UTCTORNADO6 E MaxvilleDuval, FLVideo of tornado touching down near Cecil Field from the public, and EM reports damage to homes in the area. Video was taken near Argyle Forest Blvd and FL23 looking west.
21:13 UTCTSTM WND DMG3 Nw KingsleyClay, FLMultiple trees down along CR-225. Possible tornado damage.
21:15 UTCTORNADO3 Nw KingsleyClay, FLA tornado touched down in the northwestern portions of Clay County, or within the Camp Blanding Wildlife Management Area just to the northwest of Kingsley Lake, on Sunday afternoon around 4:13 PM local time. This tornado
22:00 UTCHAIL 0.884 Nw Jacksonville HeighDuval, FLReport of dime to nickel sized hail.
22:06 UTCTORNADO5 Wnw Jacksonville HeigDuval, FLA tornado touched down adjacent to the Immanuel Baptist Church off Sarroca Lane, or just southwest of the intersection of Normandy Boulevard and Cecil Commerce Center Parkway, around 5:05 PM. This small tornado, with an
23:12 UTCHAIL 1.252 Sw RatliffNassau, FLPublic report of Half dollar sized hail near Ratliff FL, in Nassau County.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of February 4, 2024

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 41:31 PM ESTEF0Jefferson, FL0.250
February 42:03 PM ESTEF1Thomas, GA0.8400$100,000
February 43:05 PM ESTEF2Lowndes, GA7.32002$250,000
February 44:11 PM ESTEF1Duval, FL1.1200
February 45:05 PM ESTEF0Duval, FL1.425

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.